Cardiologist, author, and heart health expert Dr. Sarah Samaan offers advice on how to live a heart smart life.See all posts »
Anti-Inflammatory Drugs and Your Heart Health
Nonsteroidal anti-inflammatory drugs (NSAIDS) can be found in most of our medicine cabinets, purses, and desk drawers. Drugs like ibuprofen (sold as Advil and Motrin), diclofenac (Voltaren), and naproxen (Aleve and Naprosyn) are taken millions of times each day for headaches, arthritis, and muscle pains. Usually we give very little thought to the potential risk of these readily available and inexpensive pain relievers.
In 2007, the American Heart Association released an update regarding the use of these and other anti-inflammatory drugs. The COX-2 drugs (Vioxx, Bextra and Celebrex) were clearly associated with a higher cardiovascular risk, and got most of the press. However, caution was also suggested with the more commonly used NSAIDS. These drugs are well known to increase the risk for bleeding, ulcers, and kidney damage, but there was some evidence that they could also affect heart health. The Heart Association urged that more research needed to be done on the subject.
In the May 9, 2011 edition of the medical journal Circulation, researchers from Copenhagen University Hospital in Denmark described the effects of NSAIDs on the health of people who had previously suffered a heart attack. Almost half of the 83,677 people studied had received NSAIDs, so they had plenty of data to work with.
Overall, the risk of death or a second heart attack was 45 percent higher in those who took the drugs. In those who were prescribed diclofenac, the risk was more than three times greater than those who received no NSAIDs at all. It didn’t really matter whether the drugs were taken for a short term or for weeks or months at a time. Any use of NSAIDs appeared to be risky. Naproxen appeared to carry the lowest risk.
Unfortunately, there aren’t really any fail-safe alternatives to the NSAIDs, especially for inflammatory problems like arthritis. Acetaminophen (Tylenol) is an option, but excessive use may cause liver damage. Aspirin is also a reasonable choice, in moderation, but too much aspirin can be hard on the stomach and kidneys. If you find yourself reaching for the pill bottle more than occasionally, it’s time to schedule a visit to your primary care doctor, chiropractor, acupuncturist, or massage therapist.
Recent Blog Posts
Nov 15, 2012
Heart Smart Living
Nov 13, 2012
Shrimp, Cholesterol, and Heart Health
Nov 07, 2012
Blood Pressure Medications may Thwart Alzheimer's Dementia